Tennessee, 2022

Hail in Tennessee, September 6, 2022

September 6, 2022 · NWS MEG · 1 event in 1 county or zone

A quasi-stationary boundary was along and just south of Interstate 40. Showers and thunderstorms fired along this boundary through the evening of September 6th, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A quasi-stationary boundary was along and just south of Interstate 40. Showers and thunderstorms fired along this boundary through the evening of September 6th, 2022. A few storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 6, 2:01 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 6, 2:01 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
301 PM CDT Tue Sep 6 2022

...New DISCUSSION...

.DISCUSSION...
(This evening through next Monday)
Issued at 301 PM CDT Tue Sep 6 2022

Currently across the Mid-South, a quasi stationary boundary is
almost parallel to the I-40 corridor. This boundary has been the
focus for showers and thunderstorms that are ongoing across the
area. Showers and storms should continue along and south of this
boundary through the evening. These storms are moving slowly and we
could see training storms. Heavy rainfall and localized flash
flooding is possible. Strong wind and plenty of lightning may
accompany any stronger storms. Temperatures are quite variable, with
upper 70s in rainy areas to low 90s in areas with more sun. Low
temperatures tonight look to be in the mid to upper 60s and low 70s.

The longwave trough that also influenced our weather today along
with the aforementioned stationary boundary will remain overhead
tomorrow. Much of the same weather can be expected. Showers and
thunderstorms with temperatures into the mid 80s.

The trough gets cut off from the main flow over the GoM by Thursday
afternoon. This will keep us in the dry slot on Thursday and the
early part of Friday before this cut-off low begins moving northward
bringing more moisture back to the area for the weekend. Showers and
storms return through Sunday. In the meantime a trough is expected
to move from the Canadian Prairie Provinces to the Southern
Minnesota before forming a cut-off low. This low is progged to track
across the Lower Great Lakes. An attendant cold front may drop in
Tuesday into Wednesday. Models are in pretty good agreement with
this system. As always this far out, timing and exactly how far
south this low tracks will answer the question of what weather we
get. As of now, showers and storms are possible.

SMW

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue Sep 6 2022

Isolated/scattered showers and thunderstorms have developed mostly
over portions of W TN due to a stalled surface boundary and
convective initiation temperatures being reached. Best potential
for VCTS will be at MKL/TUP/MEM and perhaps VCSH at JBR. Activity
expected to weaken/dissipate early this evening with the loss of
daytime instability. Low stratus/fog potential will be greatest at
TUP, and perhaps affecting MKL resulting in the potential for IFR
conditions to develop. Otherwise, patchy fog may affect JBR late
tonight towards sunrise and VFR conditions expected through the
period outside of tonight and any convective activity. Light winds
through the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SMW
AVIATION...CJC
Hazardous weather outlook, Sep 6, 1:09 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
209 PM CDT Tue Sep 6 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-072115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
209 PM CDT Tue Sep 6 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A strong thunderstorm or two will be possible through early
evening mostly across portions of West Tennessee and Northeast
Mississippi. Gusty winds is the main threat from any strong
thunderstorm. Heavy rainfall may result in localized flash
flooding.

Patchy dense fog will be possible again overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 6, 12:56 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
156 PM CDT Tue Sep 6 2022

MSZ006-TNZ092-061930-
Tishomingo MS-Hardin TN-
156 PM CDT Tue Sep 6 2022

...A strong thunderstorm will impact portions of northeastern
Tishomingo and southeastern Hardin Counties through 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickwick Landing State Park, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
J P Coleman State Park, Walnut Grove, Lowryville, Center Star,
Pollards Mill and Winn Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 8820 3500 8820 3498 8819 3492 8815
      3489 8810 3488 8810 3490 8828 3518 8810
      3517 8798 3501 8798
TIME...MOT...LOC 1856Z 277DEG 18KT 3507 8814

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 6, 2:10 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
310 PM CDT Tue Sep 6 2022

MSZ005-TNZ053-090>092-062045-
Alcorn MS-Hardeman TN-Chester TN-McNairy TN-Hardin TN-
310 PM CDT Tue Sep 6 2022

...A strong thunderstorm will impact portions of north central
Alcorn, northeastern Hardeman, McNairy, northwestern Hardin and
southwestern Chester Counties through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Masseyville, or 9 miles northwest of Selmer, moving southeast at 25
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corinth, Savannah, Selmer, Chickasaw State Park, Adamsville,
Silerton, Masseyville, Morris Chapel, Shiloh, Robertson, McNairy,
Crump, Bethel Springs, Eastview, Michie, Guys, Ramer, Hornsby, Finger
and Stantonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3526 8893 3541 8881 3532 8813 3489 8852
TIME...MOT...LOC 2010Z 305DEG 22KT 3527 8872

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Sep 6, 2:46 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
346 PM CDT Tue Sep 6 2022

MSZ005-TNZ091-092-062115-
Alcorn MS-McNairy TN-Hardin TN-
346 PM CDT Tue Sep 6 2022

...A strong thunderstorm will impact portions of eastern Alcorn,
McNairy and southwestern Hardin Counties through 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Selmer, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corinth, Savannah, Selmer, Big Hill Pond State Park, Adamsville,
Shiloh, McNairy, Farmington, Bethel Springs, Eastview, Michie, Guys,
Ramer, Stantonville, Forty Forks, Rose Creek, Good Hope, Pebble Hill,
Hamburg and Wenasoga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3517 8816 3500 8834 3499 8836 3497 8836
      3480 8854 3509 8879 3521 8878 3525 8875
      3525 8872 3526 8871 3532 8869 3530 8867
      3531 8864 3531 8866 3533 8867 3535 8865
TIME...MOT...LOC 2046Z 321DEG 8KT 3517 8866

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Sep 6, 2:49 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
349 PM CDT Tue Sep 6 2022

TNZ049-050-088-089-062115-
Tipton TN-Fayette TN-Shelby TN-Haywood TN-
349 PM CDT Tue Sep 6 2022

...A strong thunderstorm will impact portions of southeastern Tipton,
northwestern Fayette, southwestern Haywood and northeastern Shelby
Counties through 415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munford, or 10 miles northeast of Millington, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millington, Lakeland, Arlington, Munford, Brighton, Tipton, Atoka,
Oakland, Mason, Gallaway, Braden, Barretville, Egypt, Belmont,
Redwood, Rosemark, Idaville, Canaan Grove, Longtown and Keeling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3531 8987 3549 8983 3551 8941 3522 8946
TIME...MOT...LOC 2049Z 279DEG 15KT 3540 8973

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Sep 6, 3:39 PM CST, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
439 PM CDT Tue Sep 6 2022

TNZ050-089-090-062215-
Hardeman TN-Fayette TN-Haywood TN-
439 PM CDT Tue Sep 6 2022

...A strong thunderstorm will impact portions of Fayette,
northwestern Hardeman and south central Haywood Counties through 515
PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Somerville, or 17 miles northeast of Cordova,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whiteville, Somerville, Dancyville, Warren, Macon, Oakland, Gallaway,
Williston, Grand Junction, Braden, Yum Yum, Fayette Corners, Laconia,
Cedar Chapel, Longtown, Moorman, Taylor Chapel, Lambert, Miller and
Hickory Withe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 8917 3516 8961 3537 8959 3545 8913
TIME...MOT...LOC 2139Z 272DEG 13KT 3528 8950

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB

The radar

The Memphis radar (KNQA), 34 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
September 6, 3:40 PM CST to 3:45 PM CST
Where
Fayette County, 0.69 mi N of Oakland
Measured
0.75 in hail
Reported by
Public
Coordinates
35.240, -89.520

Penny size hail fell one-mile north-northwest of Oakland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052598.